Alert archive / Wisconsin / Special Weather Statements in 2022

Special Weather Statement, NWS Twin Cities, MN

September 20, 2022Dunn County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Sep 20, 2022, 2:49 AM CDT for Dunn County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2022, 2:49 AM CDT (07:49 UTC)
Expired
Sep 20, 2022, 3:15 AM CDT
In force
26 min
Issued by
NWS Twin Cities, MN
Hail
0.88 in
Wind
30

County Dunn County, WI

The radar

The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WWUS83 KMPX 200749
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
249 AM CDT Tue Sep 20 2022
 
WIZ015-025-027-200815-
Chippewa WI-Barron WI-Dunn WI-
249 AM CDT Tue Sep 20 2022

...A strong thunderstorm will impact portions of northern Dunn, west
central Chippewa and south central Barron Counties through 315 AM
CDT...

At 249 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wheeler, or 15 miles north of Menomonie, moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Ridgeland around 255 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4507 9210 4515 9212 4527 9164 4502 9154
TIME...MOT...LOC 0749Z 260DEG 31KT 4511 9197 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 19, 10:55 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 19, 10:55 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1055 PM CDT Mon Sep 19 2022

.UPDATE...
Issued at 1049 PM CDT Mon Sep 19 2022

Updated to include 06z aviation discussion below.

&&

.DISCUSSION...(This evening through Monday)
Issued at 258 PM CDT Mon Sep 19 2022

KEY MESSAGES:

- Isolated to scattered thunderstorms possible in western Wisconsin
  late tonight and again Tuesday evening. One or two thunderstorms
  each period may be severe with large hail or damaging winds.

- Last above-normal temperature day comes Tuesday, followed by
  noticeably cooler and more seasonable temperatures thereafter.

Tonight through Tuesday night...High pressure remains in control over
MN/WI this afternoon and evening, but it is exiting to the east while
a quasi-stationary frontal boundary over the US/Canada border from
the Dakotas westward becomes more active. A warm front saddled over
IL/IA will lift north, linking up with the stalled boundary to the
north. Warm frontogenesis will take place this evening over the
western Dakotas, and this warm front will slowly shift east northeast
across southern MN overnight. This warm front will punch into a
relatively unstable airmass along with creating veering winds with
height. Though the lack of insolation will be a limiting factor,
there may be enough impetus to not only produce isolated to scattered
thunderstorms in western WI overnight but a couple severe
thunderstorms cannot be ruled out. Any convection will dissipate
and/or shift east into eastern WI during the day tomorrow. However, a
strong surge of warmer and more moist air will move over much of the
WFO MPX coverage area during the day tomorrow in advance of a cold
front. In addition, weak cyclogenesis along the front will produce a
low pressure center that is expected to traverse eastward over
southern MN into western WI. With continued instability lingering
well in advance of the cold front, including western WI having the
most insolation ahead of the frontal lift, a few thunderstorms which
could be severe are again possible in western WI, this time for
Tuesday evening. For both tonight and Tuesday, neither event will be
widespread as both periods are highly conditional, but there is still
the Marginal Risk for both late tonight and again Tuesday evening.
As the cold front sweeps east Tuesday evening into Tuesday night,
this will not only bring an end to the convection but also to the
warm temperatures our area has been enjoying for much of this month
thus far. Lows tonight will only drop to the low-mid 60s, followed by
highs on Tuesday from the lower 80s to lower 90s. The cold air
advection will then start Tuesday night with lows in the 50s area-
wide.

Wednesday through Monday...High pressure will build in through the
day Wednesday bringing with it more seasonable temperatures under
northwesterly flow. Cool and quiet weather is anticipated through
Thursday as the high moves overhead. Overnight lows will make their
first run at dipping below 40 degrees for the season across central
Minnesota and western Wisconsin Wednesday and Thursday. The first
full day of astronomical fall looks to feature highs in the upper 50s
and low 60s with widespread rainfall through the day Friday as a
shortwave moves across the Northern Plains. Rainfall totals are still
the main question, but it appears that northwestern Minnesota will
see around a quarter inch or better with lower amounts across western
Wisconsin. Rain will quickly clear out by Saturday morning with
highs rebounding into the upper 60s and low 70s. Low chances for some
wrap around precip associated with the surface low in Ontario exist
Sunday, but otherwise we will remain dry through Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1049 PM CDT Mon Sep 19 2022

Another round of showers/thunderstorms are expected to develop across
far western WI during the pre-dawn hours. I've added a tempo group
for KEAU but have left KMSP and KRNH dry. Those those terminals may
require a short fuse AMD if storms initiate further west than
forecast. Generally SE to S winds through tonight but as the cold
front pushes across the region this afternoon, winds will swing
around to SW then NW within short duration. Sustained speeds mainly
10kt or less but some gustiness is likely this afternoon.

KMSP... We will need to watch where the convection/showers develop
tonight. Most recent runs of hires guidance develop storms east of
KMSP.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 10-15kts.
Thu...VFR. Wind N 5-10kts.
Fri...MVFR/SHRA likely, IFR/TSRA possible. Wind S 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JPC/DYE
AVIATION...BPH
Hazardous weather outlook, Sep 19, 2:56 PM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
256 PM CDT Mon Sep 19 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201500-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
256 PM CDT Mon Sep 19 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible in western
Wisconsin late tonight. One or two storms may be severe. The main
hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated thunderstorms are possible in western Wisconsin Tuesday
evening. One or two storms may be severe. The main hazards are
large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late tonight and again
Tuesday evening, mainly for western Wisconsin.

In the hours before

Special weather statement, Sep 20, 1:29 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
129 AM CDT Tue Sep 20 2022

WIZ014-015-200700-
Polk WI-Barron WI-
129 AM CDT Tue Sep 20 2022

...A strong thunderstorm will impact portions of northwestern Barron
and east central Polk Counties through 200 AM CDT...

At 128 AM CDT, Doppler radar was tracking a strong thunderstorm over
Milltown, or 30 miles southeast of Pine City, moving east at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Barron
and east central Polk Counties, including the following locations...
Comstock and Mckinley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4564 9215 4564 9208 4542 9206 4549 9257
      4557 9258
TIME...MOT...LOC 0628Z 271DEG 34KT 4552 9251

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

TDH
Special weather statement, Sep 20, 2:34 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
234 AM CDT Tue Sep 20 2022

WIZ027-028-200800-
Chippewa WI-Eau Claire WI-
234 AM CDT Tue Sep 20 2022

...A strong thunderstorm will impact portions of southern Chippewa
and northeastern Eau Claire Counties through 300 AM CDT...

At 233 AM CDT, Doppler radar was tracking a strong thunderstorm over
Chippewa Falls, or 9 miles northeast of Eau Claire, moving east at 50
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Cadott around 245 AM CDT.

Other locations in the path of this storm include Boyd and Stanley.

This includes U.S. Highway 53 between mile markers 92 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4486 9148 4496 9153 4514 9093 4476 9092
      4476 9093
TIME...MOT...LOC 0733Z 263DEG 43KT 4492 9137

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

TDH
Special weather statement, Sep 20, 2:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
249 AM CDT Tue Sep 20 2022

WIZ015-025-027-200815-
Chippewa WI-Barron WI-Dunn WI-
249 AM CDT Tue Sep 20 2022

...A strong thunderstorm will impact portions of northern Dunn, west
central Chippewa and south central Barron Counties through 315 AM
CDT...

At 249 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wheeler, or 15 miles north of Menomonie, moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Ridgeland around 255 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4507 9210 4515 9212 4527 9164 4502 9154
TIME...MOT...LOC 0749Z 260DEG 31KT 4511 9197

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 1:29 AM CDTSpecial Weather StatementMPXPolk31 min
Sep 20, 2:34 AM CDTSpecial Weather StatementMPXChippewa26 min

Nearby

Special Weather Statements in Wisconsin, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.